Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 52, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 4, 1999, 9:45 PM EDT for Monroe County, New York. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1999, 9:45 PM EDT (01:45 UTC)
- Expired
- Aug 4, 1999, 10:35 PM EDT
- In force
- 50 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 10:00 PM EDT | Thunderstorm Wind | Rochester, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1148 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBUF 050145 RRA SVRBUF NYC055-050235- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 945 PM EDT WED AUG 4 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN WESTERN NEW YORK * UNTIL 1035 PM EDT * AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR IRONDIQOUIT AND SOUTHWESTERN MONROE... MOVING NORTHEAST AT 30 MPH. * IF YOU ARE IN MONROE COUNTY...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH AND/OR HAIL 3/4 INCH OR LARGER. FOR YOUR P@ROTECTION FROM POTENTIALLY DAMAGING WINDS...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS MAY ALSO CAUSE RAPID FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS. DON'T ATTEMPT TO CROSS FLOODED ROADWAYS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:24 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 4, 9:24 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 924 PM EDT WED AUG 4 1999 FAIRLY ACTIVE LATE AFTERNOON AND EVENING ACROSS THE BUFFALO FORECAST AREA. RAPIDLY DEVELOPING CONVECTION HAS PROMPTED A FEW WARNINGS...BUT MAINLY DOWNPOURS PRODUCING OVER AN INCH OF RAIN PER HOUR. KBUF RADAR CONTINUING TO SHOWING SCATTERED CONVECTION DEVELOPING ACROSS AREA. CONVECTION ASSOCIATED WITH SHORT WAVE ENERGY CROSSING THE AREA...HIGH THETA E AIR AND SOME LAKE ENHANCEMENT DUE TO WARM LAKE WATERS. UPSTREAM SHORT WAVE OVER THE EASTERN GREAT LAKES WILL CONTINUE TO GENERATE SCATTERED CONVECTION OVERNIGHT. WILL CONTINUE MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THE ENTIRE AREA. OVERNIGHT LOW TEMPERATURES LOOK REASONABLE. .BUF...SCA LAKE ERIE NEARSHORE BUFFALO TO RIPLEY. TMA
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.